Alabama, 2019Damaging Wind in Alabama, August 19, 2019
August 19, 2019 · NWS HUN · 1 event in 1 county or zone
A cluster of thunderstorms developed during the early afternoon in northeast Alabama. One of the thunderstorms produced isolated wind damage in Jackson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed during the early afternoon in northeast Alabama. One of the thunderstorms produced isolated wind damage in Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 10:30 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 19, 10:30 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1130 AM CDT Mon Aug 19 2019
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 749 AM CDT Mon Aug 19 2019
Extensive mid and high clouds are found in advance of an elongated
5h trof axis. Have adjusted sky grids to account for this trend.
Virga and perhaps a few sprinkles were occurring in portions of north
central and northeast AL. With few clouds behind the trof axis,
expect the hottest temps to be in NW AL/Shoals area where the current
Heat Advisory resides. Isolated thunderstorms still look reasonable
later this afternoon per latest HRRR guidance.
.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 AM CDT Mon Aug 19 2019
Any ongoing convective activity should rapidly diminish after sunset
this evening. Scattered cirrus clouds are expected to continue
overnight, with mild low temperatures in the low to mid 70s.
Tomorrow, the upper level ridging builds farther northward into the
Central Plains. Although heights over the TN Valley do not
significantly change, increasing surface convergence will lead to
higher thunderstorm coverage tomorrow than is expected today. Because
of this, high temperatures are limited to the mid 90s and heat
indices mostly remain between 100 and 105. However, some isolated
areas above 105 are possible, making additional heat advisories
possible tomorrow. Because of the axis of surface convergence
combined with possible remnant outflow boundaries, an isolated shower
or thunderstorm remains possible overnight tomorrow night as low
temperatures once again only decrease to the low to mid 70s.
As the upper level ridge remains over the Central Plains, the regime
of northwest flow aloft sets us up for higher chances for showers and
thunderstorms Wednesday into Wednesday night. Higher cloud cover and
rain chances will limit high temperatures in the mid 90s on
Wednesday. POPs were kept in the chance range for now, but as
confidence in timing and placement increases, I would not be
surprised if these were elevated to likely. Wednesday night will
continue to see elevated chances for showers and thunderstorms due
to a shortwave trough digging into the Great Lakes region. This
shortwave will push a surface low into the Northeast, dragging a weak
surface boundary through the Midwest and into the Mid-Mississippi
Valley. Moisture convergence along this axis will see rain chances
pick up Wednesday night heading into Thursday.
.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CDT Mon Aug 19 2019
After a very warm to hot first half of the week, slightly cooler
temperatures and wetter conditions are forecast across the Tennessee
Valley to close out the week. An upper low moving to the ESE across
the Hudson Bay and Quebec will help in the development of a surface
low north of the Great Lakes on Wednesday, deepening as it moves
across the St Lawrence Seaway late in the week. A cold front trailing
behind this low, being pushed to the south by high pressure building
southward from central Canada, will approach the forecast area. As
has been the case the past few days, the various medium range models
vary somewhat on where the boundary will actually settle.
Going with a blend, the front should reach the TN/AL border sometime
late Friday into Saturday. Before then, a persistent southerly flow
rounding high pressure off of the east coast will gradually increase
atmospheric moisture content, with precipitable water amounts rising
into the 1.8" to 2.1" range in the Thu-Sat timeframe. This moisture,
aided by lift from the approaching boundary, and a more unstable
atmosphere will yield good rain chances for the late week. The
GFS/ECMWF/Canadian to a degree all painted showers over the region
during the late week with the frontal boundary, so went with likely
chances of showers and thunderstorms for Thu/Fri. More uncertainly on
where the front ends up and greater model spread yielded lower rain
chances for the weekend, but still in the scattered range (25-54%).
GFS soundings suggest that stronger storms are possible on Thursday,
with gusty winds and locally heavy downpours.
More clouds and shower activity will put a damper on daily
temperatures. High temperatures on Thursday should range into the
lower 90s, and upper 80s for Fri-Sun. Low temperatures in the lower
70s Thu-Sat mornings, should cool to near 70 by Sunday morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM CDT Mon Aug 19 2019
VFR conditions are expected this afternoon into this evening. An
isolated thunderstorm cannot be ruled out, but the probability is too
low to include in the TAFs. Patchy BR is anticipated late tonight
after 10Z with MVFR visibility of 3-5SM expected.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>003.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...30
LONG TERM...RSB
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 2:52 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
352 AM CDT Mon Aug 19 2019
ALZ001>003-200000-
Lauderdale-Colbert-Franklin AL-
352 AM CDT Mon Aug 19 2019
This Hazardous Weather Outlook is for northwest Alabama.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
High temperatures reaching the mid to upper 90s combined with dew
points in the low to mid 70s will create dangerous heat conditions. A
Heat Advisory will be in effect from noon to 7 PM CDT today due to
expected heat index values reaching 105 to 110. There is a slight
chance for isolated showers and thunderstorms late this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Afternoon highs Tuesday and Wednesday will climb well into the mid
90s, with maximum heat index readings reaching 100 to 105 degrees in
some locations.
Otherwise, scattered thunderstorms are possible for much of the work
week, especially from Tuesday onward. Gusty winds and locally heavy
rainfall will be the primary threats.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
ALZ004>010-016-TNZ076-096-097-200000-
Lawrence-Limestone-Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-
Moore-Lincoln-Franklin TN-
352 AM CDT Mon Aug 19 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
There is a slight chance for isolated showers and thunderstorms
this afternoon. Gusty winds and locally heavy rainfall will be the
primary threats. Afternoon high temperatures will reach the mid 90s
with maximum heat indices reaching 100 to 105, creating potentially
dangerous heat conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Afternoon highs Tuesday and Wednesday will climb well into the mid
90s, with maximum heat index readings reaching 100 to 105 degrees in
some locations.
Otherwise, scattered thunderstorms are possible for much of the work
week, especially from Tuesday onward. Gusty winds and locally heavy
rainfall will be the primary threats.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 19, 11:58 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1258 PM CDT Mon Aug 19 2019
ALZ009-010-191830-
DeKalb AL-Jackson AL-
1258 PM CDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND CENTRAL
DEKALB COUNTIES UNTIL 130 PM CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Section, or 7 miles northwest of Rainsville, moving northeast at 10
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rainsville, Sylvania, Powell, Section and Dutton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3447 8597 3457 8604 3470 8588 3453 8576
TIME...MOT...LOC 1758Z 239DEG 8KT 3457 8594
09
Thunderstorm Wind, Jackson
- When
- August 19, 12:06 PM CST
- Where
- Jackson County, 1.47 mi SSE of Hodge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -85.961
Several trees were knocked down onto CR 156 in the Section area. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 19 to 20, 20191 injured · $748,000 · EF3 · 41 events
- Rip Current in Florida, August 19, 20191 death · 1 event
- Hail and Damaging Winds in Georgia, August 19, 2019$65,000 · 1 in hail · 14 events
- Flash Flood and Damaging Winds in North Carolina, August 19, 2019$35,000 · 50 kt wind · 14 events
- Hail and Damaging Wind in North Dakota, August 19, 2019$45,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Massachusetts, August 19, 2019$18,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Virginia, August 19, 2019$33,000 · 60 kt wind · 4 events
- Damaging Winds in Alabama, August 19, 2019$31,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 19, 2019$20,000 · 1 in hail · 10 events
- Damaging Winds and Lightning Strike in Connecticut, August 19, 2019$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, August 19, 20191.5 in hail · 21 events
- Heat in Tennessee, August 19 to 21, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851497.